MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR ASSY TWO LEVEL PLATE SIZE 32; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US AVIATOR ASSY TWO LEVEL PLATE SIZE 32; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Catalog Number 48811232
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Feeding Problem (1850); Laceration(s) (1946); Discomfort (2330); Laceration(s) of Esophagus (2398)
Date of Event 03/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the exploratory surgery due to discomfort in patient's throat, the locking mechanism of the plate was found to be broken and caused laceration to the esophagus muscle which in turn had to be sewn closed.The broken plate was replaced.This process resulted in significant surgical delay.However, the exact duration of the surgical delay was not reported.
 
Event or Problem Description
It was reported that the plate securing mechanism was found deformed/fractured at c7 level.The revision surgery was extended an additional hour due to the need to close the membrane surrounding the esophagus.The patient was required to have a feeding tube for a period of time; duration not reported.The revision surgery was completed successfully with a different brand cervical plate.There were no complications during the initial surgery.It was confirmed that the screws were positioned below the spring bar and the plate¿s locking mechanism was in the locked position.Screw holes were prepared with variable awl and were implanted at a difficult angle.Patient was reported to have good bone purchase, did not do any strenuous activity, nor experienced a fall.
 
Additional Manufacturer Narrative
Visual inspection for 6 screws were returned.Four self-drilling 4x16mm screw and two self-drilling 4x16 screws.Two screws migrated post-op and the remaining screws are concomitant and were returned for archiving.Some scratches and discoloration was noticed on the screws most likely due to implantation/explanation.No other anomalies were noticed.Materials analysis was not performed as the event is not related to the material properties of the implants.Functional and dimensional analysis was not performed.The implants were used in vivo and are one time use.Per what was reported, screw pathway was prepared as per the stg and it was confirmed that the screws were locked.The bone quality was good, no patient falls, and operative notes/medical history of the patient is not available.The root cause of the reported event cannot be determined conclusively.Potential root causes: improper plate sizing or contouring.Excessive post-op activity by patient (not recommended by surgeon).Previous revision surgeries / acdf procedures intra-operative dissections (could have cause a tear from a previous surgery to sensitive anatomy/soft tissue).Patient does not follow surgeon instructions.Patient over exerts.The surgical technique states: ¿use of the screw hole preparation instruments including the fixed or variable drill guides, all-in-one drill guides or punch awl with sleeves is required to place screws in the proper trajectory, help prevent damage to implants, difficulty locking the blocker, or locking mechanism malfunction.Patients involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) may be at increased risk for failure of the fusion and/or the device.Surgeons must instruct patients in detail about the limitations of the implants, including, but not limited to, the impact of excessive loading through patient weight or activity, and be taught to govern their activities accordingly.The procedure will not restore function to the level expected with a normal, healthy spine, and surgeons should counsel patient to not have unrealistic functional expectations.Patients who smoke have been shown to have an increased incidence of non-unions.Such patients must be advised of this fact and warned of the potential consequences.".

Brand Name
AVIATOR ASSY TWO LEVEL PLATE SIZE 32
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8499068
Report Number0009617544-2019-00042
Device Sequence Number19307749
Product Code KWQ
UDI-Device Identifier07613252152200
UDI-Public07613252152200
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K142237
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48811232
Device Lot Number166210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2019
Initial Date Received by Manufacturer 03/12/2019
Supplement Date Received by Manufacturer05/31/2019
Initial Report FDA Received Date04/10/2019
Supplement Report FDA Received Date06/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR